Share this article

Opioid Awareness

print logo

Warning signs of opioid abuse

Do you suspect a child, friend or loved one may be abusing opioids? Here are some signs to watch out for. (Note that demonstrating a few of these signs does not automatically mean your loved one has an addiction.)

Physical & health-related warning signs

  • Red eyes or pupils larger/smaller than usual
  • Runny nose
  • Loss of interest in physical appearance
  • Sudden weight loss or gain
  • Tremors
  • Slurred speech or impaired coordination
  • Pale complexion
  • Burns on lips
  • Use of eye drops
  • Yellowish or brownish stains on fingers
  • Slow reflex action
  • Self mutilation

Behavioral signs

  • Skipping class
  • Lowering grades
  • Borrowing money or suddenly having extra cash
  • Sudden change in friends
  • Heightened secrecy about actions or possessions
  • Changes in appetite or sleep patterns
  • Isolation in their room
  • Associating with older teens
  • Coming home late at night
  • Selling personal items like games or iPhones
  • Change in attire
  • Using a lot of slang terms when talking with friends
  • Deterioration of healthy relationships

Psychological warning signs

  • Hostility or lack of cooperation
  • Lack of interest in activities
  • Unexplained change in personality or attitude
  • Sudden mood swings
  • Irritability or angry outbursts
  • Periods of unusual hyperactivity, agitation or giddiness
  • Lack of motivation
  • Appears lethargic or “spaced out”
  • Fearful, anxious or paranoid for no reason
  • Decreased communication with the family
  • Periods of memory loss

Home-related signs

  • Unusual odors on their clothes or in their room
  • Money or objects missing

Compiled from information provided from Kids Escaping Drugs, Horizon Health Services, Office of National Drug Control Policy and National Youth Anti-Drug Media Campaign family guide.

Story topics: /

There are no comments - be the first to comment